Alert archive / Oklahoma / Red Flag Warnings in 2008

Red Flag Warning 2, NWS Norman, OK

January 8, 20086 counties in Oklahoma

NWS Norman, OK issued this red flag warning at Jan 8, 2008, 9:56 PM CST for 6 counties in Oklahoma. It took effect at Jan 9, 2008, 12:00 PM CST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 8, 2008, 9:56 PM CST (03:56 UTC)
In effect from
Jan 9, 2008, 12:00 PM CST
Expired
Jan 9, 2008, 6:00 PM CST
In force
6 hr
Issued by
NWS Norman, OK

Counties Beckham County, OK, Cotton County, OK, Greer County, OK, Harmon County, OK, Jackson County, OK, Tillman County, OK

The radar

The Altus AFB radar (KFDR), 48 km from the middle of the area, began a volume at 03:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 3.9 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2008-01-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2008-01-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -51 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1583 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
-51 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS84 KOUN 090356
RFWOUN

RED FLAG WARNING
NATIONAL WEATHER SERVICE NORMAN OK
956 PM CST TUE JAN 8 2008

OKZ021-033-034-036-037-044-091200-
/O.NEW.KOUN.FW.W.0002.080109T1800Z-080110T0000Z/
BECKHAM-HARMON-GREER-JACKSON-TILLMAN-COTTON-
956 PM CST TUE JAN 8 2008

...RED FLAG WARNING IN EFFECT FROM 12 PM TO 6 PM CST WEDNESDAY...

AT THE REQUEST OF THE OKLAHOMA FORESTRY SERVICES...THE NATIONAL WEATHER
SERVICE IN NORMAN HAS ISSUED A RED FLAG WARNING...WHICH IS IN
EFFECT FROM 12 PM TO 6 PM CST WEDNESDAY.

SOUTH WINDS OF 20 TO 25 MPH WILL GUST NEAR 30 MPH WEDNESDAY
AFTERNOON. LOWEST RELATIVE HUMIDITY WILL REACH 20 TO 25 PERCENT.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$

WR
2 follow-up statements
000 
WWUS84 KOUN 091019
RFWOUN

RED FLAG WARNING
NATIONAL WEATHER SERVICE NORMAN OK
419 AM CST WED JAN 9 2008

OKZ021-033-034-036-037-044-091830-
/O.CON.KOUN.FW.W.0002.080109T1800Z-080110T0000Z/
BECKHAM-HARMON-GREER-JACKSON-TILLMAN-COTTON-
419 AM CST WED JAN 9 2008

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 6 PM CST
THIS AFTERNOON...

AT THE REQUEST OF THE OKLAHOMA FORESTRY SERVICES... THE NATIONAL
WEATHER SERVICE IN NORMAN HAS ISSUED A RED FLAG WARNING... WHICH
CONTINUES TO BE IN EFFECT FROM NOON TO 6 PM TODAY.

SOUTH WINDS OF 20 TO 25 MPH WILL GUST NEAR 30 MPH THIS
AFTERNOON. LOWEST RELATIVE HUMIDITY WILL REACH 20 TO 25 PERCENT.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$

CMS
000 
WWUS84 KOUN 092043
RFWOUN

RED FLAG WARNING
NATIONAL WEATHER SERVICE NORMAN OK
243 PM CST WED JAN 9 2008

OKZ021-033-034-036-037-044-100000-
/O.CON.KOUN.FW.W.0002.000000T0000Z-080110T0000Z/
BECKHAM-HARMON-GREER-JACKSON-TILLMAN-COTTON-
243 PM CST WED JAN 9 2008

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS
AFTERNOON...

SOUTH WINDS OF 20 TO 25 MPH WILL GUST NEAR 30 MPH THIS AFTERNOON.
LOWEST RELATIVE HUMIDITY WILL REACH 20 TO 25 PERCENT.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE DANGEROUS FIRE GROWTH POTENTIAL.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this red flag warning went out at Jan 8, 8:21 PM CST, 1 hour 35 minutes earlier.

Area forecast discussion, Jan 8, 8:21 PM CST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
821 PM CST TUE JAN 8 2008

.DISCUSSION...
WINDS HAVE DIMINISHED EARLY THIS EVENING AND HAVE COME TO THE
SOUTHWEST IN WESTERN OKLAHOMA. THIS ALONG WITH INCREASING CIRRUS
OVERNIGHT WILL ALLOW TEMPERATURES TO FALL RATHER SLOWLY, ALTHOUGH
LIGHT WINDS WILL RESULT IN VARIATIONS BY SUNRISE. CENTRAL OKLAHOMA
WILL HAVE NEARLY CALM WIND BY SUNRISE. CHANGES TO LATE EVENING
TEMPERATURES AND OVERNIGHT SKY COVER WERE MADE IN GRIDS.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  28  56  34  53 /   0   0  10  10
HOBART OK         30  59  34  54 /   0   0   0  10
WICHITA FALLS TX  30  62  39  59 /   0   0   0  10
GAGE OK           26  57  29  50 /   0  10  20  20
PONCA CITY OK     28  55  34  50 /   0   0  10  20
DURANT OK         31  59  41  60 /   0   0   0  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

99/99
Hazardous weather outlook, Jan 8, 12:00 PM CST, 9 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
1200 PM CST TUE JAN 8 2008

OKZ004>048-050>052-TXZ083>090-091300-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1200 PM CST TUE JAN 8 2008

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
NO THUNDERSTORMS ARE EXPECTED.

DISCUSSION...
COOLER DRIER AND MORE STABLE AIR HAS OVERSPREAD THE SOUTHERN PLAINS
TODAY... AND WILL PREVENT THUNDERSTORM DEVELOPMENT THROUGH TONIGHT.

PROBABILITY TABLE...
VALID THROUGH 700 AM CST WEDNESDAY JAN 9.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...ZERO PERCENT.

OTHER HAZARDOUS WEATHER...
DESPITE THE ARRIVAL OF MUCH COOLER AIR... GUSTY NORTHWEST WINDS AND
DECREASING RELATIVE HUMIDITY WILL RESULT IN HIGH TO VERY HIGH
WILDFIRE DANGER THIS AFTERNOON OVER WESTERN NORTH TEXAS AND EXTREME
SOUTHWESTERN OKLAHOMA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

THUNDERSTORM OUTLOOK...
NO THUNDERSTORMS ARE EXPECTED.

OTHER HAZARDOUS WEATHER...
MODERATE TO STRONG SOUTH WINDS AND LOW HUMIDITY WILL INCREASE THE
WILDFIRE DANGER WEDNESDAY AFTERNOON OVER WESTERN NORTH TEXAS AND
WESTERN OKLAHOMA. THE STRONGEST WINDS WILL BE OVER NORTHWESTERN
OKLAHOMA... WHERE GUSTS OVER 30 MPH ARE EXPECTED.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
WEDNESDAY.

24

Nearby

Red Flag Warnings in Oklahoma, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.